"Approach to poisoned patients" is one of the core EM clerkship topics!
Harajeshwar Kohli and Ziad Kazzi, USA
An 18-year-old, previously healthy female, presents to the Emergency Department with nausea, vomiting, and tremors. She states 45 minutes ago she ingested an unknown number of diphenhydramine tablets (25 mg) in a suicidal gesture. Past Medical History: Depression, Medications: none. Social History: As per family member, she does not smoke or use illicit drugs. She is single and unemployed. Vital Signs: HR 110 bpm, BP 151/92 mmHg, RR 20 / min, Temp 38.5 degrees Celsius. Physical Exam: General Appearance: Mild distress, awake, appears to be hallucinating. Eyes: Dilated pupils bilaterally but reactive. Cardiovascular: Tachycardic, normal sounds, and no murmurs. Lungs: Clear to auscultation bilaterally. Abdomen: Soft, non-tender, non-distended, decreased bowel sounds. Neurologic: Normal motor power, normal cranial nerves, normal cerebellar exam, alert and oriented to self. Not oriented to location or date. Attention level waxes and wanes. Skin: warm, dry, no rash. Musculoskeletal: No deformities, no clonus, normal deep tendon reflexes.